Skip to content

Advertisement

  • Research
  • Open Access

Existence of periodic solutions for nonautonomous second-order discrete Hamiltonian systems

Advances in Difference Equations20162016:309

https://doi.org/10.1186/s13662-016-1036-7

  • Received: 14 July 2016
  • Accepted: 22 November 2016
  • Published:

Abstract

In this paper, we consider the existence of periodic solutions for a class of nonautonomous second-order discrete Hamiltonian systems in case the sum on the time variable of potential is periodic. The tools used in our paper are the direct variational minimizing method and Rabinowitz’s saddle point theorem.

Keywords

  • variational minimizers
  • saddle point theorem
  • discrete Hamiltonian systems
  • periodic

MSC

  • 34C25
  • 58E50

1 Introduction and main results

Consider the following discrete Hamiltonian system:
$$ \bigtriangleup^{2}u(t-1)+\nabla F\bigl(t,u(t)\bigr)=0,\quad t\in \mathbb{Z}, $$
(1.1)
where \(\bigtriangleup^{2}u(t)=\bigtriangleup(\bigtriangleup u(t))\), and \(\nabla F(t,x)\) denotes the gradient of \(F(t,x)\) in x. In this paper, we always suppose that the following condition is satisfied:
  1. (A)

    \(F(t,x)\in C^{1}(\mathbb{R}^{N},\mathbb{R})\) for any \(t\in\mathbb {Z}\), and \(F(t+T,x)=F(t,x)\) for \((t,x)\in\mathbb{Z}\times\mathbb {R}^{N}\), where \(T>0\) is a integer.

     

In the last years, a great deal of work has been devoted to the study of the existence and multiplicity of periodic solutions for discrete Hamiltonian system (1.1); see [116] and the references therein. In particular, Guo and Yu [7] considered the existence of one periodic solution to system (1.1) in case \(\nabla F(t,x)\) is bounded. Xue and Tang [12, 13] generalized these results when the gradient of potential energy does not exceed sublinear growth.

Tang and Zhang [11] completed and extended the results obtained in [12, 13] under a more weaker assumption on \(F(t,x)\).

Recently, Yan et al. [15] obtained multiple periodic solutions for system (1.1) when the growth of \(\nabla F(t,x)\) is sublinear and there exists an integer \(r\in[0,N]\) such that:
  1. (i)

    \(F(t,x)\) is \(T_{i}\)-periodic in \(x_{i}\), \(1\leq i\leq r\).

     
  2. (ii)
    $$ |x|^{-2\alpha}\sum_{t=1}^{T}F(t,x) \rightarrow\pm\infty\quad \text{as } |x|\rightarrow\infty, x\in\{0\}\times \mathbb{R}^{N-r}. $$
     

In this paper, motivated by the results mentioned and [17], we further study the existence of periodic solutions to the discrete Hamiltonian system (1.1).

Our main results are the following theorems.

Theorem 1.1

Suppose that (A) holds and
(H1): 

\(\sum_{t=1}^{T}F(t,x+T_{i}e_{i})=\sum_{t=1}^{T}F(t,x)\), \(1\leq i\leq N\), where \(T_{i}>0\), and \(\{e_{i}|1\leq i\leq N\}\) is an orthogonal basis in \(\mathbb{R}^{N}\);

(H2): 
there exist \(0< C_{1}<2\sin^{2}\frac{\pi}{T}\) and \(C_{2}>0\) such that
$$\bigl\vert F(t,x)\bigr\vert \leq C_{1}\vert x\vert ^{2}+C_{2}. $$

Then system (1.1) has at least one T-periodic solution.

Corollary 1.1

Let \(F(t,x)=-a\cos x-e(t)x\). If \(e(t)\) satisfies
$$e(t+T)=e(t),\qquad \sum_{t=1}^{T}e(t)=0, $$
then system (1.1) has at least one T-periodic solution.

Remark 1.1

When \(F(t,x)=-a\cos x-e(t)x\) (\(a\geq0\)), system (1.1) is a discrete form of forced equations studied by Mawhin and Willem [1820], in which they require the assumption that the forced potential is periodic on spatial variables. So, our results, Theorem 1.1 and Corollary 1.1, generalize their results in discrete situation.

Theorem 1.2

Suppose that (A) and (H1) hold and
(H3): 
there exist \(\mu_{1}<2\) and \(\mu_{2}\in\mathbb{R}\) such that
$$\bigl(\nabla F(t,x), x\bigr)\leq\mu_{1}F(t,x)+\mu_{2}; $$
(H4): 
there exists \(\delta>0\) such that, for \(t\in\mathbb{Z}\), we have
$$F(t,x)>\delta,\quad |x|\rightarrow+\infty; $$
(H5): 
there exists \(0< b<2\sin^{2}\frac{\pi}{T}\) such that
$$F(t,x)\leq b|x|^{2}. $$

Then system (1.1) has at least one T-periodic solution. Furthermore, system (1.1) has at least one nonconstant T-periodic solution if \(\sum_{t=1}^{T}F(t,x)\geq0\) for all \(x\in\mathbb{R}^{N}\).

2 Some important lemmas

Let
$$H_{T}=\bigl\{ u:\mathbb{Z}\rightarrow\mathbb{R}^{N}\mid u(t)=u(t+T) \text{ for all } t\in\mathbb{Z}\bigr\} $$
with norm
$$ \|u\|= \Biggl(\sum_{t=1}^{T}\bigl\vert \bigtriangleup u(t)\bigr\vert ^{2} \Biggr)^{\frac {1}{2}}+\Biggl\vert \sum_{t=1}^{T}u(t)\Biggr\vert . $$
Set
$$\Phi(u)=\frac{1}{2}\sum_{t=1}^{T} \bigl\vert \bigtriangleup u(t)\bigr\vert ^{2}-\sum _{t=1}^{T}F\bigl(t,u(t)\bigr) $$
and
$$\bigl\langle \Phi'(u), v\bigr\rangle =\sum _{t=1}^{T}\bigl(\bigtriangleup u(t),\bigtriangleup v(t)\bigr)-\sum_{t=1}^{T}\bigl(\nabla F \bigl(t,u(t)\bigr),v(t)\bigr) $$
for \(u,v\in H_{T}\).

According to assumption (A), it is well known that Φ is continuously differentiable and the T-periodic solutions of problem (1.1) correspond to the critical points of the functional Φ.

Definition 2.1

[21]

Assume that X is a Banach space and \(f\in C^{1}(X, \mathbb{R})\). If \(\{u_{n}\}\subset X\) satisfies
$$f(u_{n})\rightarrow C, \qquad \bigl(1+\Vert u_{n}\Vert \bigr)f'(u_{n})\rightarrow0, $$
then we say that \(\{u_{n}\}\) is a \((\mathit{CPS})_{C}\) sequence of f. For any \((\mathit{CPS})_{C}\) sequence \(\{u_{n}\}\), if there exists a subsequence of \(\{ u_{n}\}\) convergent in X, then we say that f satisfies \((\mathit{CPS})_{C}\) condition.

Lemma 2.1

[19, 22]

Assume that X is a Banach space and \(f\in C^{1}(X, \mathbb{R})\). Let \(X=X_{1}\oplus X_{2}\) and
$$\dim X_{1}< +\infty,\qquad \sup_{S^{1}_{R}} f< \inf _{X_{2}}f, $$
where \(S^{1}_{R}=\{u\in X_{1}\mid |u|=R\}\).
Set \(B^{1}_{R}=\{u\in X_{1}, |u|\leq R\}\), \(M=\{g\in C(B^{1}_{R},X)\mid g(s)=s, s\in S^{1}_{R}\}\),
$$C=\inf_{g\in M}\max_{s\in B^{1}_{R}}f\bigl(g(s)\bigr). $$

Then \(C>\inf_{X_{2}}f\). Furthermore, if f satisfies \((\mathit{CPS})_{C}\) condition, then C is a critical value of f.

Lemma 2.2

[11]

If \(u\in H_{T}\) and \(\sum_{t=1}^{T}u(t)=0\), then
$$\sum_{t=1}^{T}\bigl\vert u(t)\bigr\vert ^{2}\leq\frac{1}{4\sin^{2}\frac{\pi}{T}}\sum_{t=1}^{T} \bigl\vert \bigtriangleup u(t)\bigr\vert ^{2} $$
and
$$\|u\|^{2}_{\infty}:= \Bigl(\max_{t\in\mathbb{Z}[1,T]}\bigl\vert u(t)\bigr\vert \Bigr)^{2}\leq\frac{T^{2}-1}{6T}\sum _{t=1}^{T}\bigl\vert \bigtriangleup u(t)\bigr\vert ^{2}. $$

3 Proof of main results

Proof of Theorem 1.1

Let
$$H_{T}=\mathbb{R}^{N}\oplus\widetilde{H}_{T}, $$
where \(\widetilde{H}_{T}=\{u\in H_{T}:\overline{u}=\frac{1}{T}\sum_{t=1}^{T}u(t)=0\}\).

For any \(u\in H_{T}\), there are \(\tilde{u}\in\widetilde{H}_{T}\) and \(\overline{u}\in\mathbb{R}^{N}\) such that \(u=\tilde {u}+\overline{u}\).

According to (H2), we have that
$$\begin{aligned} \Phi(\tilde{u})&=\frac{1}{2}\sum_{t=1}^{T} \bigl\vert \bigtriangleup{\tilde {u}}(t)\bigr\vert ^{2}-\sum _{t=1}^{T}F\bigl(t,\tilde{u}(t)\bigr) \\ &\geq \frac{1}{2}\sum_{t=1}^{T}\bigl\vert \bigtriangleup{\tilde {u}}(t)\bigr\vert ^{2}-C_{1} \sum_{t=1}^{T}\bigl\vert \tilde{u}(t)\bigr\vert ^{2}-TC_{2} \\ &\geq\frac{1}{2}\sum_{t=1}^{T}\bigl\vert \bigtriangleup{\tilde {u}}(t)\bigr\vert ^{2}-\frac{C_{1}}{4\sin^{2}\frac{\pi}{T}} \sum_{t=1}^{T}\bigl\vert \bigtriangleup{ \tilde{u}}(t)\bigr\vert ^{2}-TC_{2} \\ &= \biggl(\frac{1}{2}-\frac{C_{1}}{4\sin^{2}\frac{\pi}{T}} \biggr)\sum _{t=1}^{T}\bigl\vert \bigtriangleup{\tilde{u}}(t) \bigr\vert ^{2}-TC_{2}. \end{aligned}$$
So,
$$ \Phi(\tilde{u})\rightarrow+\infty\quad \text{as } \|\tilde{u}\| \rightarrow \infty. $$
(3.1)
Suppose that \(\{u_{k}\}\) is a minimizing sequence for Φ, that is,
$$\Phi(u_{k})\rightarrow\inf\Phi,\quad k \rightarrow\infty. $$
Then \(u_{k}=\tilde{u}_{k}+\overline{u}_{k}\), where \(\tilde {u}_{k}\in\widetilde{H}_{T}\), \(\overline{u}_{k}\in\mathbb{R}^{N}\). By (3.1) there exists \(c>0\) such that
$$ \|\tilde{u}_{k}\|\leq c. $$
(3.2)
By (H1) we have that
$$\Phi(u+T_{i}e_{i})=\Phi(u),\quad u\in{H}_{T}, 1 \leq i\leq N. $$
Hence, if \(\{u_{k}\}\) is a minimizing sequence for Φ, then
$$ (\tilde{u}_{k}\cdot e_{1}+\overline{u}_{k}\cdot e_{1}+k_{1}T_{1}, \ldots, \tilde{u}_{k} \cdot e_{N}+\overline{u}_{k}\cdot e_{N}+k_{N}T_{N}) $$
is also a minimizing sequence of Φ.
Therefore, we can assume that
$$ 0\leq\overline{u}_{k}\cdot e_{i}\leq T_{i},\quad 1\leq i\leq N. $$
(3.3)

By (3.2) and (3.3), \(\{u_{k}\}\) is a bounded minimizing sequence of Φ in \({H}_{T}\).

Going to a subsequence if necessary, since \({H}_{T}\) is finite dimensional, we can assume that \(\{u_{k}\}\) converges to some \(u_{0}\in {H}_{T}\).

Since Φ is continuously differentiable, we have
$$\Phi(u_{0})=\inf\Phi(u),\qquad \Phi'(u_{0})=0. $$

Therefore, the proof is finished. □

Proof of Theorem 1.2

For the proof, we will apply Rabinowitz’s saddle point theorem. First, to prove that Φ satisfies the \((\mathit{CPS})_{C}\) condition. Suppose that for C, a sequence \(\{u_{k}\}\in{H}_{T}\) satisfies
$$\Phi(u_{k})\rightarrow C, \qquad \bigl(1+\Vert u_{k} \Vert \bigr)\Phi'(u_{k})\rightarrow0. $$
Since \(\Phi(u_{k})\rightarrow C\), we have that
$$ \frac{1}{2}\sum_{t=1}^{T}\bigl\vert \bigtriangleup{u}_{k}(t)\bigr\vert ^{2}-\sum _{t=1}^{T}F\bigl(t,u_{k}(t)\bigr) \rightarrow C. $$
(3.4)
From (H3) we have that
$$\begin{aligned} \bigl\langle \Phi'({u}_{k}), {u}_{k}\bigr\rangle &=\sum_{t=1}^{T}\bigl\vert \bigtriangleup {u}_{k}(t)\bigr\vert ^{2}-\sum _{t=1}^{T}\bigl(\nabla F\bigl(t,{u}_{k}(t) \bigr),{u}_{k}(t)\bigr) \\ &\geq \sum_{t=1}^{T}\bigl\vert \bigtriangleup{u}_{k}(t)\bigr\vert ^{2}-\mu_{1} \sum_{t=1}^{T}F\bigl(t,{u}_{k}(t) \bigr)-\mu_{2}T. \end{aligned}$$
By (3.4) we have that
$$-\sum_{t=1}^{T}F\bigl(t,{u}_{k}(t) \bigr)=C-\frac{1}{2}\sum_{t=1}^{T}\bigl\vert \bigtriangleup{u}_{k}(t)\bigr\vert ^{2}+ \varepsilon. $$
So, we have
$$\begin{aligned} \bigl\langle \Phi'({u}_{k}), {u}_{k}\bigr\rangle &=\sum_{t=1}^{T}\bigl\vert \bigtriangleup {u}_{k}(t)\bigr\vert ^{2}-\sum _{t=1}^{T}\bigl(\nabla F\bigl(t,{u}_{k}(t) \bigr),{u}_{k}(t)\bigr) \\ &\geq \biggl(1-\frac{\mu_{1}}{2} \biggr)\sum_{t=1}^{T} \bigl\vert \bigtriangleup {u}_{k}(t)\bigr\vert ^{2}+C \mu_{1}-\mu_{2}T+\varepsilon. \end{aligned}$$
Therefore,
$$\biggl(1-\frac{\mu_{1}}{2} \biggr)\sum_{t=1}^{T} \bigl\vert \bigtriangleup {u}_{k}(t)\bigr\vert ^{2}+C \mu_{1}-\mu_{2}T\leq0. $$

From this inequality we have that \(\sum_{t=1}^{T}|\bigtriangleup {u}_{k}(t)|^{2}\) is bounded.

By (H1) we have that
$$\Phi(u+T_{i}e_{i})=\Phi(u),\quad u\in{H}_{T}, 1 \leq i\leq N. $$
Therefore, if \(\{u_{k}\}\) is a \((\mathit{CPS})_{C}\) sequence of Φ, then
$$ (\tilde{u}_{k}\cdot e_{1}+\overline{u}_{k}\cdot e_{1}+k_{1}T_{1}, \ldots, \tilde{u}_{k} \cdot e_{N}+\overline{u}_{k}\cdot e_{N}+k_{N}T_{N}) $$
is also a \((\mathit{CPS})_{C}\) sequence of Φ.
So, we can assume that
$$ 0\leq\overline{u}_{k}\cdot e_{i}\leq T_{i},\quad 1\leq i\leq N, $$
that is, \(|\overline{u}_{k}|\) is bounded.

From these results we have that \(\{u_{k}\}\) is bounded.

Since \({H}_{T}\) is a finite-dimensional Banach space, it is easy to see that Φ satisfies the \((\mathit{CPS})_{C}\) condition.

We now prove that the conditions of Rabinowitz’s saddle point theorem are satisfied.

Let
$$X_{1}=\mathbb{R}^{N}, \qquad X_{2}=\Biggl\{ u \in{H}_{T}:\sum_{t=1}^{T}u(t)=0 \Biggr\} . $$
For any \(u\in X_{2}\), by (H5) and Lemma 2.2 we have that
$$\begin{aligned} \Phi(u)&=\frac{1}{2}\sum_{t=1}^{T} \bigl\vert \bigtriangleup u(t)\bigr\vert ^{2}-\sum _{t=1}^{T}F\bigl(t,u(t)\bigr) \\ &\geq \frac{1}{2}\sum_{t=1}^{T}\bigl\vert \bigtriangleup u(t)\bigr\vert ^{2}-b\sum _{t=1}^{T}\bigl\vert u(t)\bigr\vert ^{2} \\ &\geq \frac{1}{2}\sum_{t=1}^{T}\bigl\vert \bigtriangleup u(t)\bigr\vert ^{2}-\frac{b}{4\sin ^{2}\frac{\pi}{T}}\sum _{t=1}^{T}\bigl\vert \bigtriangleup u(t) \bigr\vert ^{2} \\ &= \biggl(\frac{1}{2}- \frac{b}{4\sin^{2}\frac{\pi}{T}} \biggr)\sum _{t=1}^{T}\bigl\vert \bigtriangleup u(t)\bigr\vert ^{2} \\ &\geq 0. \end{aligned}$$
On the other hand, for any \(u\in X_{1}\), by (H4) we have that
$$\Phi(u)=-\sum_{t=1}^{T}F\bigl(t,u(t)\bigr) \leq-\delta, \quad |u|\rightarrow+\infty. $$

From this it follows that the conditions of Rabinowitz’s saddle point theorem are all satisfied.

So, by Lemma 2.1 there exists a periodic solution of system (1.1). Furthermore, if \(\sum_{t=1}^{T}F(t,x)\geq0\), then there exists a nonconstant periodic solution of system (1.1) such that \(\Phi(\overline{u})=C>\inf_{X_{2}}\geq0\) since otherwise we would have a contradiction with the fact that \(\Phi(\overline{u})=-\sum_{t=1}^{T}F(t,\overline{u}(t))\leq0\).

Therefore, the proof is finished. □

Declarations

Acknowledgements

Research was supported by NSFC (11561043).

Open Access This article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors’ Affiliations

(1)
Department of Applied Mathematics, Lanzhou University of Technology, Lanzhou, Gansu, 730050, People’s Republic of China

References

  1. Che, CF, Xue, XP: Infinitely many periodic solutions for discrete second-order Hamiltonian systems with oscillating potential. Adv. Differ. Equ. 2012, 50 (2012) MathSciNetView ArticleMATHGoogle Scholar
  2. Deng, X, Shi, H, Xie, X: Periodic solutions of second order discrete Hamiltonian systems with potential indefinite in sign. Appl. Math. Comput. 218, 148-156 (2011) MathSciNetMATHGoogle Scholar
  3. Guan, W, Yang, K: Existence of periodic solutions for a class of second-order discrete Hamiltonian systems. Adv. Differ. Equ. 2016, 68 (2016) MathSciNetView ArticleGoogle Scholar
  4. Gu, H, An, TQ: Existence of periodic solutions for a class of second-order discrete Hamiltonian systems. J. Differ. Equ. Appl. 21, 197-208 (2015) MathSciNetView ArticleMATHGoogle Scholar
  5. Guo, ZM, Yu, JS: Existence of periodic and subharmonic solutions for second-order superlinear difference equations. Sci. China Ser. A 46, 506-515 (2003) MathSciNetView ArticleMATHGoogle Scholar
  6. Guo, ZM, Yu, JS: Periodic and subharmonic solutions for superquadratic discrete Hamiltonian systems. Nonlinear Anal. 56, 969-983 (2003) MathSciNetView ArticleMATHGoogle Scholar
  7. Guo, ZM, Yu, JS: The existence of periodic and subharmonic solutions of subquadratic second-order difference equations. J. Lond. Math. Soc. 68, 419-430 (2003) MathSciNetView ArticleMATHGoogle Scholar
  8. Guo, ZM, Yu, JS: Multiplicity results for periodic solutions to second-order difference equations. J. Dyn. Differ. Equ. 18, 943-960 (2006) MathSciNetView ArticleMATHGoogle Scholar
  9. Lin, X, Tang, X: Existence of infinitely many homoclinic orbits in discrete Hamiltonian systems. J. Math. Anal. Appl. 373, 59-72 (2011) MathSciNetView ArticleMATHGoogle Scholar
  10. Long, Y: Multiplicity results for periodic solutions with prescribed minimal periods to discrete Hamiltonian systems. J. Differ. Equ. Appl. 17, 1499-1518 (2011) MathSciNetView ArticleMATHGoogle Scholar
  11. Tang, XH, Zhang, XY: Periodic solutions for second-order discrete Hamiltonian systems. J. Differ. Equ. Appl. 17, 1413-1430 (2011) MathSciNetView ArticleMATHGoogle Scholar
  12. Xue, YF, Tang, CL: Existence and multiplicity of periodic solution for second-order discrete Hamiltonian systems. J. Southwest China Norm. Univ. Nat. Sci. 31, 7-12 (2006) Google Scholar
  13. Xue, YF, Tang, CL: Existence of a periodic solution for subquadratic second-order discrete Hamiltonian system. Nonlinear Anal. 67, 2072-2080 (2007) MathSciNetView ArticleMATHGoogle Scholar
  14. Xue, YF, Tang, CL: Multiple periodic solutions for superquadratic second-order discrete Hamiltonian systems. Appl. Math. Comput. 196, 494-500 (2008) MathSciNetMATHGoogle Scholar
  15. Yan, SH, Wu, XP, Tang, CL: Multiple periodic solutions for second-order discrete Hamiltonian systems. Appl. Math. Comput. 234, 142-149 (2014) MathSciNetMATHGoogle Scholar
  16. Zhou, Z, Guo, ZM, Yu, JS: Periodic solutions of higher-dimensional discrete systems. Proc. R. Soc. Edinb. 134, 1013-1022 (2004) MathSciNetView ArticleMATHGoogle Scholar
  17. Li, FY, Zhang, SQ, Zhao, XX: Periodic solutions of non-autonomous second order Hamiltonian systems. Sci. Sin., Math. 44, 1257-1262 (2014) (in Chinese) View ArticleGoogle Scholar
  18. Mawhin, J, Willem, M: Multiple solutions of the periodic boundary value problem for some forced pendulum-type equations. J. Differ. Equ. 54, 264-287 (1984) MathSciNetView ArticleMATHGoogle Scholar
  19. Mawhin, J, Willem, M: Critical Point Theory and Hamiltonian Systems. Springer, New York (1989) View ArticleMATHGoogle Scholar
  20. Willem, M: Oscillations forcées de systèmes hamiltoniens. Besancon: Public. Sémin. Analysis Nonlinéaire, University Besancon (1981) Google Scholar
  21. Cerami, G: Un criterio di esistenza per i punti critici so variete illimitate. Rend. Accad. Sci. Lomb. 112, 332-336 (1978) MathSciNetGoogle Scholar
  22. Rabinowitz, PH: Minimax Methods in Critical Point Theory with Applications to Differential Equations. CBMS Reg. Conf. Ser. Math., vol. 65. Am. Math. Soc., Providence (1986) MATHGoogle Scholar

Copyright

© The Author(s) 2016

Advertisement